The Annals of Probability

Approximation of subadditive functions and convergence rates in limiting-shape results

Kenneth S. Alexander

Full-text: Open access


For a nonnegative subadditive function $h$ on $\mathbb{Z}^d$, with limiting approximation $g(x) = \lim_n h(nx)/n$, it is of interest to obtain bounds on the discrepancy between $g(x)$ and $h(x)$, typically of order $|x|^{\nu}$ with $\nu < 1$. For certain subadditive $h(x)$, particularly those which are expectations associated with optimal random paths from 0 to $x$, in a somewhat standardized way a more natural and seemingly weaker property can be established: every $x$ is in a bounded multiple of the convex hull of the set of sites satisfying a similar bound. We show that this convex-hull property implies the desired bound for all $x$. Applications include rates of convergence in limiting-shape results for first-passage percolation (standard and oriented) and longest common subsequences and bounds on the error in the exponential-decay approximation to the off-axis connectivity function for subcritical Bernoulli bond percolation on the integer lattice.

Article information

Ann. Probab., Volume 25, Number 1 (1997), 30-55.

First available in Project Euclid: 18 June 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 82B43: Percolation [See also 60K35] 41A25: Rate of convergence, degree of approximation 60C05: Combinatorial probability

subadditivity first-passage percolation longest common subsequence oriencted first-passage percolation connectivity function


Alexander, Kenneth S. Approximation of subadditive functions and convergence rates in limiting-shape results. Ann. Probab. 25 (1997), no. 1, 30--55. doi:10.1214/aop/1024404277.

Export citation


  • ALEXANDER, K. S. 1990. Lower bounds on the connectivity function in all directions for Bernoulli percolation in two and three dimensions. Ann. Probab. 18 1547 1562.
  • ALEXANDER, K. S. 1993. A note on some rates of convergence in first-passage percolation. Ann. Appl. Probab. 3 81 90.
  • ALEXANDER, K. S. 1994. The rate of convergence of the mean length of the longest common subsequence. Ann. Appl. Probab. 4 1074 1082.
  • ALEXANDER, K. S., CHAYES, J. T. and CHAYES, L. 1990. The Wulff construction and asymptotics of the finite cluster distribution for two-dimensional Bernoulli percolation. Comm. Math. Phys. 131 1 50.
  • ARRATIA, R. and WATERMAN, M. S. 1994. A phase transition for the score in matching random sequences allowing deletions. Ann. Appl. Probab. 4 200 225.
  • AZUMA, K. 1967. Weighted sums of certain dependent random variables. Tohuku Math. J. 19 357 367.
  • BRICMONT, J. and FROHLICH, J. 1985a. Statistical mechanical methods in particle structure ¨ analysis of lattice field theories. I. General results. Nuclear Phys. B 251 517 552.
  • BRICMONT, J. and FROHLICH, J. 1985b. Statistical mechanical methods in particle structure ¨ analysis of lattice field theories. II. Scalar and surface models. Comm. Math. Phys. 98 553 578.
  • CAMPANINO, M., CHAYES, J. T. and CHAYES, L. 1991. Gaussian fluctuations of connectivities in the subcritical regime of percolation. Probab. Theory Related Fields 88 269 341.
  • CHAYES, J. T. and CHAYES, L. 1986. Ornstein Zernike behavior for self-avoiding walks at all noncritical temperatures. Comm. Math. Phys. 105 221 238.
  • COX, J. T. and DURRETT, R. 1981. Some limit theorems for percolation processes with necessary and sufficient conditions. Ann. Probab. 9 583 603.DANCiK, V. and PATERSON, M. 1994. Upper bound for the expected length of a longest common ´ subsequence of two binary sequences. Random Structures and Algorithms 6 449 458. Z.
  • DEKEN, J. 1979. Some limit results for longest common subsequences. Discrete Math. 26 17 31.
  • EDEN, M. 1961. A two-dimensional growth process. Proc. Fourth Berkeley Symp. Math. Statist. Probab. 4 223 239. Univ. California Press, Berkeley.
  • HARRIS, T. E. 1960. A lower bound for the critical probability in a certain percolation process. Proc. Cambridge Philos. Soc. 56 13 20.
  • GRIMMETT, G. 1989. Percolation. Springer, New York.
  • KESTEN, H. 1986. Aspects of first passage percolation. Ecole d'Ete de Probabilites de Saint ´ ´ Flour XIV 1984. Lecture Notes in Math. 1180 125 264. Springer, New York.
  • KESTEN, H. 1993. On the speed of convergence in first-passage percolation. Ann. Appl. Probab. 3 296 338.
  • KINGMAN, J. F. C. 1968. The ergodic theory of subadditive stochastic processes. J. Roy. Statist. Soc. Ser. B 30 499 510.
  • ORNSTEIN, L. S. and ZERNIKE, F. 1914. Accidental deviations of density and opalescence at the Z critical point of a single substance. Proceedings of the Section of Sciences Academy of. Sciences, Amsterdam 17 793 806.
  • RICHARDSON, D. 1973. Random growth in a tesselation. Proc. Cambridge Philos. Soc. 74 515 528.
  • SANKOFF, D. and KRUSKAL, J. B., eds. 1983. Time Warps, String Edits, and Macromolecules: The Theory and Practice of Sequence Comparison. Addison-Wesley, Reading, MA.
  • SMYTHE, R. and WIERMAN, J. C. 1977. First Passage Percolation on the Square Lattice, Lecture Notes in Math. 671. Springer, Berlin.